The prevalence of Diabetes in HIV-infected men taking antiretroviral drugs is more than four times higher than in HIV-negative men, study suggests.
Today’s powerful anti-HIV drugs - for those who have access to them - have turned HIV into a manageable, chronic disease, said lead investigator Dr. Todd T. Brown. “There can be, however, serious side effects,” said the researcher from Johns Hopkins University, Baltimore.
To investigate how potent combination antiretroviral therapy might affect the likelihood of developing Diabetes, Brown and his colleagues examined data for 710 men free of HIV, 411 HIV-infected men receiving antiretrovirals, and 157 HIV-infected men not being treated with the drugs.
Diabetes is a life-long disease marked by high levels of sugar in the blood. It can be caused by too little insulin (a hormone produced by the pancreas to regulate blood sugar), resistance to insulin, or both.
The team reports in the Annals of Internal Medicine that 57 (14 percent) of the HIV-infected men on antiretroviral combination therapy had Diabetes compared with 33 (5 percent) of the HIV-negative men at the beginning of the study.
After adjusting the data to take account of age and weight, the diabetes rate was 4.6-times higher in HIV-infected men on antiretrovirals and 2.2-times higher in HIV-infected men not taking the drugs, compared to men with HIV.
In those three groups, respectively, diabetes occurred during two years of follow-up at a rate of 4.7, 1.7 and 1.4 cases per 100 persons per year. After adjustment, the rate was 4.11 greater in the men on potent anti-HIV drugs.
“Our study showed that HIV-infected men on these medications had a four-fold greater risk of developing Diabetes compared to a matched HIV-negative population,” Brown said.
Health care professionals, he added, “need to be aware of this potential problem and the possibility of long-term consequences from high blood sugars in HIV-infected patients.”
SOURCE: Annals of Internal Medicine, May 23, 2005.
Revision date: July 7, 2011
Last revised: by Janet A. Staessen, MD, PhD